Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 177, NWS Wichita, KS

August 17, 1997Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 1997, 1:14 AM CDT for Butler County, Sedgwick County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 1:14 AM CDT (06:14 UTC)
Expired
Aug 17, 1997, 2:15 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4616 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS1 KICT 170617 RRA
SVRICT
KSC015-173-170715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT SUN AUG 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  BUTLER COUNTY - SOUTH CENTRAL KANSAS
  SEDGWICK COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 215 AM CDT
 
* SOME TOWNS AFFECTED
    WICHITA
    EL DORADO
    DERBY
    AUGUSTA

* AT 112 AM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  IN EASTERN WICHITA  MOVING SOUTHEAST 30 MPH.  POWER LINES AND ROOF
  DAMAGE HAS BEEN REPORTED AT GREENWICH AND KELLOGG

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.

&
NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:42 PM CDT, 10 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 2:42 PM CDT, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SAT AUG 16 1997

.SHORT TERM...

VERY INTERESTING SCENARIO SETTING UP THIS EVENING AND TONIGHT.
MAIN FORECAST CONCERN IS WHETHER MCS WILL DEVELOP AND MOVE ACROSS
CWFA TONIGHT. LATEST SFC ANALYSIS SHOWS A STATIONARY FRONT ACROSS
CENTRAL KS...WITH LOW TO MID 70S DEWPTS SURGING NORTH INTO THE
FRONT ON 10 TO 20 KT SFC FLOW. MODIFIED SOUNDINGS ARE INDICATING
CAPES OF AOA 4000 J/KG...BUT CAP IS STILL HOLDING. IN ADDITION...
WIND PROFILERS ARE SHOWING A SHORTWAVE ACROSS THE OK/TX PANHANDLES.
EXPECT APPROACHING DYNAMICS/LIFT TO ERODE CAP TONIGHT.

MESOSCALE SETUP APPEARS FAVORABLE FOR AN MCS ACROSS MAINLY ERN KS
TONIGHT. WITH DEEP CONVECTIVE INDICIES NR 60...ONCE TSTMS FIRE THEY
SHOULD HAVE NO PROBLEM ORGANIZING. MAIN PROBLEM IS WHEN AND WHERE.
ON THE FIRST ACCORD...LOOKS AS THOUGH THE GREATEST INSTABILITY IS
OVR THE ERN 1/2 OF THE FA. MEANWHILE...THE SAME AREA SEES LOW LEVEL
THETA-E ADVECTION...PVA...APPROACH OF NM THERMAL TROF...AND
DECENT VEERING PROFILE. THEREFORE...WILL GIVE HIGHEST POPS
TO ERN ZONES. EXPECT TO SEE STORMS FIRE MAINLY AFTER DARK AS
850 MB JET PICKS UP. SVR TSTMS ALSO APPEAR POSSIBLE....WITH
DAMAGING WINDS THE PRIMARY THREAT AS IT MOVES SE ALONG THE THCKNESS
LINES.

GENERALLY LIKED THE ETA FOR THE SHORT TERM PERIOD AS IT INITIALIZED
BEST AND MAINTAINED THE BEST SOLUTION AT 18Z.

DAVIS

.LONG TERM...

WILL LEAN TOWARD ETA FOR SOLUTION FOR SUNDAY AND MONDAY FRONT
CONTINUES ITS SLOW TREK THROUGH KANSAS.  IT WILL MOVE OUT OF THE
STATE LATE SUNDAY AFTERNOON.  WILL CONTINUE POPS TIL MID-MORNING
ACROSS CENTRAL AND SOUTHCENTRAL KANSAS UNTIL FRONT PASSES AREA
BECAUSE ANY LINGERING RW-.  WILL KEEP POPS IN SE KS ALL DAY WITH
MOISTURE AHEAD OF FRONT COMBINED WITH CONVERGENCE ALONG FRONT.
SHORTWAVE WILL BE MOVING INTO MO DURING THE DAY ON SUNDAY SO MUCH OF
THE ENERGY WILL BE OUT OF AREA.  FRONT WILL BE IN NORTHERN OKLAHOMA
SUNDAY NIGHT AND BECOME STATIONARY.  FRONT WILL DRIFT BACK NORTH LATE
MONDAY BUT WILL KEEP POPS OUT OF ALL ZONES SUNDAY NIGHT AND MONDAY.
WILL GO NEAR GUIDANCE FOR TEMPS.

STEWART

ICT   72  90  68  89 /  30  30  10   0
HUT   71  89  67  88 /  30  30  10   0
EWK   68  88  66  87 /  30  30  10   0
EQA   70  90  67  88 /  30  30  10   0
WLD   72  91  68  88 /  30  30  10   0
RSL   66  85  64  86 /  20  30   0   0
GBD   66  86  65  86 /  20  30   0   0
SLN   67  87  66  87 /  30  30   0   0
MPR   67  86  66  87 /  40  30   0   0
CFV   72  88  67  87 /  40  40  10  10
CNU   70  88  67  86 /  50  40  10  10
K88   70  87  66  86 /  40  40  10  10

.ICT...
KS...NONE.

In the hours before

Local storm report, Aug 17, 12:24 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    CLAFLIN                   KS   .75 INCH HAIL
08/16/97   BARTON

0950 PM    3 E ELLSWORTH             KS   1 INCH HAIL
08/16/97   ELLSWORTH

1000 PM    5 NW HOLYROOD             KS   1.75 INCH HAIL
08/16/97   ELLSWORTH

1016 PM    2 E HOISINGTON            KS   1 INCH HAIL
08/16/97   BARTON

MATT
Local storm report, Aug 17, 12:26 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    CLAFLIN                   KS   .75 INCH HAIL
08/16/97   BARTON

0950 PM    3 E ELLSWORTH             KS   1 INCH HAIL
08/16/97   ELLSWORTH

1000 PM    5 NW HOLYROOD8             KS   1.75 INCH HAIL
08/16/97   ELLSWORTH

1016 PM    2 E HOISINGTON            KS   1 INCH HAIL
08/16/97   BARTON

MATT
Special weather statement, Aug 17, 12:49 AM CDT, 25 minutes before
KSZ049-051>053-170630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM...

ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE
BELOW SEVERE LIMITS AT THE TIME.  THESE STORMS MAY INCREASE TO
MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW
SEVERE LEVELS.  THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN
EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE
ALLOWED TO EXPIRE AT 1 AM.  HOWEVER...HEAVY RAIN AND HAIL AS LARGE
AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY
THROUGH 2 AM.

MATT
Special weather statement, Aug 17, 12:51 AM CDT, 23 minutes before
KSZ049-051>053-170630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM...

ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE
BELOW SEVERE LIMITS AT THE TIME.  THESE STORMS MAY INCREASE TO
MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW
SEVERE LEVELS.  THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN
EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE
ALLOWED TO EXPIRE AT 1 AM.  HOWEVER...HEAVY RAIN AND HAIL AS LARGE
AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY
THROUGH 2 AM.

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth59 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth63 min
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningICTSaline63 min
Aug 16, 11:27 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Aug 17, 12:49 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice61 min
Aug 17, 4:26 AM CDTSevere Thunderstorm WarningICTRussell49 min
Aug 17, 5:18 AM CDTSevere Thunderstorm WarningICTReno47 min
Aug 17, 5:34 AM CDTSevere Thunderstorm WarningICTMcPherson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.